Hail, Scioto
- When
- May 27, 3:20 PM EST to 3:24 PM EST
- Where
- Scioto County, 1.75 mi SW of Gennetts
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.610, -82.850
Scattered thunderstorms developed along a frontal boundary during the afternoon. These storms were mainly capable of producing sub severe hail with heavy rain and localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed along a frontal boundary during the afternoon. These storms were mainly capable of producing sub severe hail with heavy rain and localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 2:53 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 353 PM EDT TUE MAY 27 2014 .SYNOPSIS... AN EAST-WEST ORIENTED FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT THROUGH THURSDAY. DRY WEATHER IS EXPECTED FOR THE WEEKEND WHEN HIGH PRESSURE IS FORECAST TO BUILD IN AT THE SURFACE AND ALOFT. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... NUMEROUS THUNDERSTORMS HAVE DEVELOPED IN AN UNSTABLE AIRMASS... MAINLY SOUTHEAST OF I-71. HARD TO PINPOINT CAUSE OF CONVECTION IN AN ENVIRONMENT OF WEAK FORCING. CONVECTION APPEARS TO BE DRIVEN BY DAYTIME HEATING THAT IS PRODUCING UP TO 3000 J/KG CAPE...WITH AN ASSIST BY SOME SYNOPTIC SCALE LIFT PROVIDED BY A VORT MAX OVER EASTERN OHIO. LOOKS LIKE MOST OF THE ACTIVITY WILL MOVE EAST AND DIMINISH THIS EVENING AS INSTABILITY WANES AND THE VORT MAX MOVES FARTHER EAST. THUNDERSTORM STRENGTH HAS BEEN LIMITED BY RATHER WEAK WIND FIELDS...THOUGH SOME OF THE STRONGER CELLS HAVE PRODUCED PENNY SIZED HAIL AND 40 MPH WIND GUSTS. CONVECTIVE DEVELOPMENT MAY INCREASE AGAIN LATER TONIGHT AS A WEAK FRONT DROPS SOUTH FROM THE GREAT LAKES TOWARD NORTHERN COUNTIES. LOWS IN THE 60S ARE FORECAST FOR TONIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... THUNDERSTORMS WILL BECOME LIKELY ON WEDNESDAY WHEN THE EAST-WEST ORIENTED FRONTAL BOUNDARY WILL BE DROPPING SOUTH ACROSS THE AREA. DUE TO RATHER WEAK WINDS...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...THE WEAK WINDS ALONG THE SLOW MOVING BOUNDARY MAY ALLOW FOR SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY DOWNPOURS RESULTING IN MINOR FLOODING. THUNDERSTORM CHANCES WILL DIMINISH BUT NOT END WEDNESDAY NIGHT AS THE BOUNDARY STALLS NEAR THE OHIO RIVER IN AN ENVIRONMENT OF DECREASING INSTABILITY WITH LOSS OF DAYTIME HEATING. TEMPERATURES WILL BE SUPPRESSED A BIT BY CLOUDS AND PRECIP...WITH HIGHS EXPECTED TO BE IN THE LOWER 80S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... A WEAK BOUNDARY ALONG THE OHIO RIVER WILL MOVE SOUTHWARD THURSDAY MORNING. HIGH PRESSURE BUILDING OVER THE GREAT LAKES REGION WILL PUSH N TO NE WINDS THROUGH OHIO TOWARDS THE FRONT. THE CONVERGENT WINDS WILL INTERACT WITH THE BOUNDARY TO INCREASE THE CHANCE FOR SHOWERS LATE THURSDAY MORNING AND EARLY AFTERNOON. PREVIOUS FORECAST WAS IN EXCELLENT SHAPE SO I MAINLY PUSHED THE TIMING UP BY 2 HOURS TO MAKE SURE THAT THERE WAS NO STORMS OVER CWA WORKING INTO THE EVENING. NORTH WINDS WILL TURN EAST BY SATURDAY AS THE SURFACE HIGH SETTLES OVER THE CANADA/US BORDER AND NOSES INTO THE NORTHEASTERN OHIO VALLEY. FLOW DOES NOT TURN SOUTH UNTIL LATER SUNDAY AND WILL THEN MARK A RETURN TO WARMER AND MORE MOIST AIR. THE NEXT THREAT FOR RAIN WILL OCCUR MONDAY AS THE SOUTHWEST WINDS PUSH MORE MOIST AIR INTO THE REGION AND CONTINUE THROUGH NEXT WEEK. AN EVER-INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE WITH THE TEMPERATURES AND MOISTURE FOR NEXT WEEK. TEMPERATURES WILL GENERALLY BE IN THE UPPER 70S TO LOWER 80S THROUGH THE PERIOD WITH SEASONABLY COOL OVERNIGHT LOWS IN THE 50S. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACRS SRN OHIO/NRN KY AROUND THE PERIPHERY OF A MID/UPR LEVEL TROF. AXIS OF THESE STORMS WILL PIVOT EAST THRU THE AFTN AND WILL DISSIPATE WITH SUNSET DUE TO THE DIURNAL NATURE. EXPECT HIGH/MID CLOUDS TO PERSIST OVERNIGHT. WITH PLENTY OF LOW LEVEL MOISTURE IT DOES APPEARS THAT MVFR VISIBILITIES WILL BECOME PREVALENT LATE TONIGHT WITH SOME LOCATIONS POSSIBLY GETTING DOWN TO IFR. SOUTHWEST WINDS DURING THE DAY MAY GUST UP TO 20 KTS. OUTLOOK...MVFR VISIBILITIES POSSIBLE WEDNESDAY NIGHT/THURSDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...FRANKS AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 422 AM EDT TUE MAY 27 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-280830- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 422 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY RAINFALL TO SOME LOCATIONS WEDNESDAY AND THURSDAY. MINOR FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL LAKE WHITE 39.11N 83.03W
05/27/2014 E0.25 INCH PIKE OH TRAINED SPOTTER
&&
MYRONPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 330 PM EDT TUE MAY 27 2014 KYZ100-OHZ081-088-272000- LEWIS KY-ADAMS OH-SCIOTO OH- 330 PM EDT TUE MAY 27 2014 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO...SOUTHERN ADAMS AND NORTHERN LEWIS COUNTIES THROUGH 400 PM EDT... AT 330 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CONCORD... MOVING EAST AT 20 MPH. STORM HAZARDS INCLUDE... WINDS TO 30 MPH... ONE HALF INCH DIAMETER HAIL... THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN LEWIS...SOUTHERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES...INCLUDING CARRS...ROME...CEDAR MILLS...BLUE CREEK...TURKEY CREEK LAKE AND WAMSLEY. LAT...LON 3885 8320 3863 8316 3864 8354 3878 8363
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL MCDERMOTT 38.83N 83.07W
05/27/2014 E0.25 INCH SCIOTO OH EMERGENCY MNGR
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT TUE MAY 27 2014
OHZ088-272015-
SCIOTO OH-
343 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
415 PM EDT...
AT 342 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WHEELERSBURG...MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
SCIOTO COUNTY...INCLUDING POWELLSVILLE...LYRA AND SOUTH WEBSTER.
LAT...LON 3866 8287 3869 8288 3875 8288 3875 8289
3875 8293 3885 8292 3885 8264 3877 8265
3875 8267 3874 8269 3868 8270 3867 8275
3865 8276SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EDT TUE MAY 27 2014
KYZ100-OHZ081-082-088-272015-
LEWIS KY-ADAMS OH-PIKE OH-SCIOTO OH-
352 PM EDT TUE MAY 27 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCIOTO...
SOUTHERN PIKE...EASTERN ADAMS AND NORTHEASTERN LEWIS COUNTIES THROUGH
415 PM EDT...
AT 354 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PEEBLES TO ROME...MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EASTERN ADAMS...NORTHEASTERN LEWIS...SOUTHERN PIKE AND WESTERN SCIOTO
COUNTIES...INCLUDING BLUE CREEK...WAMSLEY...MOUNT JOY...LADD...TURKEY
CREEK LAKE...MCDERMOTT...BEAR CREEK...LOMBARDSVILLE...FRIENDSHIP...
SAINT PAUL...OTWAY AND RARDEN.
LAT...LON 3867 8345 3898 8345 3902 8306 3864 8306
3861 8307PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL WHEELERSBURG 38.73N 82.85W
05/27/2014 E0.25 INCH SCIOTO OH TRAINED SPOTTER
VIA EMA
&&The Charleston,WV radar (KRLX), 104 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail, 1 flood. Local standard time, as filed.
Street flooding was reported in downtown Portsmouth due to heavy rainfall. Underpasses were flooded and water was curb to curb several inches deep on some streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518394, 518393.